Maine, 2003

High Wind in Maine, December 18, 2003

December 18, 2003 · NWS CAR · 4 events in 4 counties and zones

Rapidly intensifying low pressure tracking through the Saint Lawrence River Valley produced strong damaging south to southeast winds across the region. with gusts in excess of 60 mph occurring along the coast with onshore winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracking through the Saint Lawrence River Valley produced strong damaging south to southeast winds across the region. Wind gusts of 50 to 60 mph were common...with gusts in excess of 60 mph occurring along the coast with onshore winds. A peak wind gust to 62 mph was reported at Stonington. The winds snapped branches and toppled trees which fell on powerlines contributing to power outages. Several thousand customers lost power at various times. The winds also damaged roofs and signs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 17, 8:44 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 17, 8:44 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
844 PM EST WED DEC 17 2003

.UPDATE...UPDATE TO REMOVE WINTER WEATHER ADVISORY. WIDESPREAD FREEZING RAIN
HAS ENDED ACROSS THE AREA...BUT EXPECT THAT A FEW POCKETS OF FREEZING RAIN
COULD REMAIN IN THE ST JOHN VALLEY FOR THE NEXT COUPLE OF HOURS.

.SYNOPSIS...STRONG LOW PRESSURE WILL LIFT NORTH INTO THE SAINT LAWRENCE
VALLEY TONIGHT BRINGING WIND AND RAIN TO THE REGION. THE LOW WILL CONTINUE
NORTH THROUGH QUEBEC THURSDAY AND THURSDAY NIGHT PULLING COLDER INTO THE
AREA. COLD HIGH PRESSURE WILL BUILD IN SATURDAY AND SUNDAY. HIGH PRESSURE
WILL BUILD SOUTH OF THE STATE ON MONDAY.

DISCUSSION
SHORT TERM (TONIGHT-THURSDAY):
STRONG LOW PRESSURE MOVING INTO THE SAINT LAWRENCE VALLEY WITH A SECONDARY
LOW FORMING IN THE GULF OF MAINE WILL CONTINUE TO SPREAD RAIN ACROSS THE
REGION TONIGHT. COLD AIR HAS BEEN STUBBORN TO LEAVE MANY AREAS AND
FREEZING RAIN MAY LINGER INTO THIS EVENING...ESPECIALLY IN THE NORTHERN
VALLEYS ON UNTREATED ROADS...PARKING LOTS AND SIDEWALKS. INCREASING WINDS
LATER THIS EVENING SHOULD MIX WARM AIR DOWN EVERYWHERE MAKING THE
PRECIPITATION ALL RAIN.

A PERIOD OF HIGH WINDS IS EXPECTED IN CENTRAL AND EASTERN AREAS AS A TIGHT
GRADIENT NEAR THE SURFACE COMBINED WITH A STRONG JET ALOFT MOVES ACROSS THE
AREA. COLD AIR ADVECTION AROUND 5000 FT IS EXPECTED BEGIN RESULTING IN SOME
BOUNDARY LAYER INSTABILITY AROUND MIDNIGHT A COUPLE HOURS BEFORE THE STRONG
JET EXITS TO THE NORTHEAST. THIS OPENS A WINDOW FOR THE POTENTIAL FOR
HIGH WINDS OVER EASTERN AREAS FOR A COUPLE HOURS BETWEEN MIDNIGHT AND 2 AM.
WINDS WILL DECREASE A BIT AROUND DAWN THEN INCREASE AGAIN FROM THE
SOUTHWEST AND WEST AS THE LOW LIFTS NORTH OF THE REGION. AN INCH OR TWO OF
SNOW SHOWERS IS LIKELY IN THE NORTHWESTERN HILLS WITH FLURRIES ELSEWHERE
LATE TOMORROW INTO TOMORROW NIGHT BEHIND THE STORM AS COLDER AIR MOVES
IN.

LONG TERM (FRIDAY THROUGH WEDNESDAY):
INTENSE LOW PRESSURE OVER QUEBEC PROVINCE WILL KEEP CYCLONIC CURVATURE
ACROSS THE FORECAST AREA ON FRIDAY. THIS IS EXPECTED TO RESULT IN SOME
SNOW SHOWERS OVER THE NORTHWEST...OTHERWISE SKIES SHOULD REMAIN PARTLY TO
MOSTLY CLOUDY ACROSS THE REMAINDER OF THE AREA. HIGH PRESSURE IS EXPECTED
TO SLOWLY BUILD IN FROM THE WEST FRIDAY NIGHT THROUGH SUNDAY...CRESTING OVER
THE FORECAST AREA SUNDAY. THIS HIGH IS EXPECT TO MOVE TO THE EAST OF THE
REGION MONDAY AND TUESDAY. THE MRF BRINGS LOW PRESSURE UP FROM THE
SOUTHWEST WEDNESDAY AND MOVES IT TO THE WEST OF THE AREA THURSDAY WHILE
THE CANADIAN BRINGS THE LOW ON A MORE EASTERLY TRACK. FOR THIS PACKAGE WILL
INCREASE CLOUDS TUESDAY NIGHT AND WEDNESDAY AS LOW PRESSURE APPROACHES FROM
THE SOUTHWEST...THEN INTRODUCE CHANCE POPS FOR SNOW OR RAIN WEDNESDAY
NIGHT.

AVIATION...IFR CONDITIONS EXPECTED TONIGHT INTO THURSDAY MORNING IN LOW
OVERCAST...WIND AND RAIN. CONDITIONS MAY IMPROVE TO MVFR IN BGR LATE
THURSDAY MORNING.

MARINE...STORM EXPECTED TONIGHT IN BRIEFLY GUSTY SOUTH WINDS AROUND
MIDNIGHT. GALE EXPECTED IN SOUTHWEST WINDS ON THURSDAY.

.CAR...STORM WARNING TONIGHT/GALE WARNING THU FOR THE COASTAL WATERS.
       HIGH WIND WARNING TONIGHT ZONES 2-5-6-11-15>17-29>32.
       WIND ADVISORY TONIGHT ZONES 1-3-4-10.

SHORT TERM: BLOOMER
LONG TERM: MIGNONE
UPDATE: NORTON
Hazardous weather outlook, Dec 17, 5:03 AM EST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
503 AM EST WED DEC 17 2003

MEZ001>006-010-011-015>017-029>032-171200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
503 AM EST WED DEC 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...
LOW PRESSURE WILL MOVE UP THE EAST COAST TODAY AND THEN THROUGH
WESTERN MAINE TONIGHT. EXPECT LIGHT FREEZING RAIN LATE TODAY INTO THE
EVENING HOURS ACROSS NORTHERN MAINE WITH ICE ACCUMULATIONS LESS THAN
ONE QUARTER OF AN INCH. SEE WINTER WEATHER ADVISORY ISSUED BY THIS
OFFICE. LOW PRESSURE WILL ALSO PRODUCE HIGH WINDS ACROSS DOWNEAST
WITH WINDS OF 30 TO 40 MPH AND GUST TO 60 MPH TONIGHT. SEE HIGH WIND
WARNING ISSUED BY THIS OFFICE. STORM FORCE WINDS ARE ALSO EXPECTED
ACROSS THE COASTAL WATERS TONIGHT. HEAVY RAINFALL AND SNOWMELT WILL
ALSO PRODUCE THE THREAT OF FLOODING ACROSS DOWNEAST SECTIONS TONIGHT
THROUGH THURSDAY. SEE FLOOD WATCH ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS EXPECTED OVER THE COASTAL WATERS ON THURSDAY. THE
THREAT OF FLOODING ALSO EXTENDS INTO THURSDAY FOR DOWNEAST SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Washington

When
December 18, 12:00 AM EST to 4:00 AM EST
Where
Central Washington forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Coastal Hancock

When
December 18, 12:00 AM EST to 4:00 AM EST
Where
Coastal Hancock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Interior Hancock

When
December 18, 12:00 AM EST to 4:00 AM EST
Where
Interior Hancock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Southern Penobscot

When
December 18, 12:00 AM EST to 4:00 AM EST
Where
Southern Penobscot forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328508, 5328509, 5328510, 5328511.